Alert archive / Indiana / Tornado Warnings in 2024

Tornado Warning 20, NWS Indianapolis, IN

July 9, 2024Knox County, Indiana

NWS Indianapolis, IN issued this tornado warning at Jul 9, 2024, 6:16 PM EDT for Knox County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2024, 6:16 PM EDT (22:16 UTC)
Expired
Jul 9, 2024, 7:00 PM EDT
In force
44 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Observed
Damage threat
Considerable
Hail
0.75 in

County Knox County, IN

The radar

The Evansville,IN radar (KVWX), 27 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 3:07 PM EDTTornado WatchSPC10 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

139 
WFUS53 KIND 092216
TORIND
INC083-092300-
/O.NEW.KIND.TO.W.0020.240709T2216Z-240709T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Indianapolis IN
616 PM EDT Tue Jul 9 2024

The National Weather Service in Indianapolis has issued a

* Tornado Warning for...
  Southwestern Knox County in southwestern Indiana...

* Until 700 PM EDT.

* At 614 PM EDT, a confirmed large and extremely dangerous tornado
  was located near Owensville, or 8 miles south of Mount Carmel,
  moving north at 30 mph.

  This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

  HAZARD...Damaging tornado.

  SOURCE...Law enforcement confirmed tornado.

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be destroyed. Considerable damage to homes, 
           businesses, and vehicles is likely and complete 
           destruction is possible.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Knox County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3845 8773 3846 8776 3848 8775 3848 8770
      3851 8767 3851 8765 3855 8767 3856 8765
      3859 8764 3859 8761 3860 8762 3860 8756
      3845 8762 3844 8763 3846 8764 3846 8766
      3845 8767 3843 8767 3841 8774
TIME...MOT...LOC 2214Z 191DEG 24KT 3830 8775 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...<.75 IN

$$

ME
1 follow-up statement
310 
WWUS53 KIND 092242
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
642 PM EDT Tue Jul 9 2024

INC083-092300-
/O.CON.KIND.TO.W.0020.000000T0000Z-240709T2300Z/
Knox IN-
642 PM EDT Tue Jul 9 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
SOUTHWESTERN KNOX COUNTY...

At 642 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Mount Carmel, moving north at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Knox County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3860 8758 3848 8763 3846 8764 3846 8766
      3845 8767 3843 8767 3841 8774 3845 8773
      3846 8776 3848 8775 3848 8770 3851 8767
      3851 8765 3855 8767 3856 8765 3859 8764
      3859 8761 3860 8762
TIME...MOT...LOC 2242Z 188DEG 24KT 3847 8769 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

ME

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this tornado warning went out at Jul 9, 3:07 PM EDT, 3 hours 9 minutes earlier. Its key messages:

  • Potential for isolated tornadoes, heavy rain, and localized flooding this evening into the overnight.
  • Rain amounts around 1-3 inches, highest towards Lafayette.
  • Tornado threat greatest south of I-70 and east of I-69.
  • Windy on Wednesday; Beryl remnants exiting.
  • Shower and Thunderstorms chances Thursday through Monday.
  • Highs in the upper 80s and lower 90s Thursday-Monday.
Area forecast discussion, Jul 9, 3:07 PM EDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
307 PM EDT Tue Jul 9 2024

.KEY MESSAGES...

- Potential for isolated tornadoes, heavy rain, and localized
  flooding this evening into the overnight.

- Rain amounts around 1-3 inches, highest towards Lafayette.

- Tornado threat greatest south of I-70 and east of I-69.

- Windy on Wednesday; Beryl remnants exiting.

- Shower and Thunderstorms chances Thursday through Monday.

- Highs in the upper 80s and lower 90s Thursday-Monday.

&&

.SHORT TERM (This evening through Wednesday)...
Issued at 306 PM EDT Tue Jul 9 2024

The remnants of Beryl are in the midst of an extratropical
transition this afternoon, as indicated by the presence of a robust
baroclinic leaf on satellite imagery. The remnant circulation is
centered over far southeastern Missouri at this moment, and looks
poised to push directly through central Indiana overnight.

More than plentiful moisture and ample forcing continue to be
expected as this occurs, with precipitable water values at or above
climatological maximum and strong midlevel deformation just
northwest of the low track, particularly this evening into early
overnight.

Storm total rainfall amounts will vary across the area, from near an
inch to as much as 3 inches with localized higher amounts. The
highest amounts are likely to be across the far northwestern
forecast area, including Lafayette metro, and the far
southern/southeastern forecast area, where a swath of up to 2 inches
or so appears likely given more opportunity for convection in that
area. Relatively dry antecedent conditions may limit a more
widespread flash flood threat and resultant longer term river flood
threat, though a localized flash flood threat definitely exists
through tonight. Will forgo a flood watch and continue to message
through other venues.

Plentiful deep layer and low level effective shear southeast of the
low track will present a concern for a tornado threat through this
evening, primarily across the southern/southeastern forecast area.

Late tonight into Wednesday, as the remnant low continues to
transition and pulls northeastward, a tightening pressure gradient
and strong low level flow is likely to result in windy conditions,
peaking during the daytime hours. Frequent wind gusts of 35-40 MPH
are likely, with a few gusts of 45-50 MPH possible. CAMs are quite
aggressive in this respect, but have shown some good skill in such
situations in the past. This may require a headline tonight, though
given lingering uncertainty and hydro/tornado threat for this
evening, will hold off on this.

&&

.LONG TERM (Wednesday night through Tuesday)...
Issued at 306 PM EDT Tue Jul 9 2024

While the remnants of Beryl dominate the short term focus, a trend
towards hotter and more humid conditions is anticipated through the
long range.

SYNOPTIC OVERVIEW

The current synoptic setup over the CONUS can be characterized by
troughing over the Plains. The trough, which is currently capturing
Beryl, will slowly propagate northeastward with time. It should
begin to flatten and exit off into the Atlantic by the weekend.
Thereafter, ensemble guidance shows a strengthening ridge taking
shape over the intermountain west. Neutral to at times trough-like
upper flow pattern looks to persist over the midwest and
northeastern US.

Closer to the surface, high pressure over the Atlantic (The Bermuda
High) is modeled to build westward into the southeastern US. This
should allow for a prolonged period of westerly to southwesterly low-
level flow over the Ohio River Valley and lower midwest.

Guidance shows occasional shortwave troughs / vorticity maxima
diving southeastward after cresting the western ridge. These may
occasionally bring rain/storm chances through much of the long
range. Spatial and temporal details still need to be worked out,
however. Guidance agrees on the first vort max to at least a
reasonable level, which looks to arrive on Thursday. As such, will
include a greater chance for showers and storms Thursday compared to
subsequent days. Upper-level flow looks weak, and CAPE diminishes
with eastward extent, so and showers and storms may be short-
lived/pulse-like in nature with a low severe risk. The greatest
likelihood would be west of Indianapolis and the greatest threat
would be sub-severe gusty winds.

EXPECTED WEATHER

In addition to the rain/storm chances mentioned above, we may see
occasional fog each morning through Saturday morning. Plenty of
moisture leftover from Beryl combined with good radiational cooling
potential should set the stage for this. A limiting factor would be
cloud cover associated with the Thursday trough.

Despite ridging well to our west, temperatures are expected to
increase under persistent southwesterly/westerly flow. Additionally
dew points should increase leading to heat indices into the 90s.
Temperatures are not anticipated to be excessively hot, but still a
bit above the climatological norm for this time of the year.

&&

.AVIATION (18Z TAF Issuance)...
Issued at 130 PM EDT Tue Jul 9 2024

Impacts:

- Deteriorating conditions later this afternoon into tonight,
  becoming widespread IFR ceilings/MVFR vsbys overnight.

- Widespread showers continuing, becoming heavier overnight.
  Thunderstorms possible.

- Wind gusts increasing late in the period and beyond, with strong
  gusts expected tomorrow.

Discussion:

The remnants of Beryl will pass through the region tonight, bringing
widespread rain, a few thunderstorms, and poor flying conditions to
the area. Conditions are predominantly VFR now, but will steadily
deteriorate late today into tonight, eventually becoming widespread
IFR (primarily ceilings) with MVFR visibilities.

Conditions will improve a bit late in the period, though winds will
increase as the low pulls away and pressure gradient strengthens
tomorrow. Gusts tomorrow in excess of 30KT are likely, perhaps
higher.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Nield
LONG TERM...Eckhoff
AVIATION...Nield
Hazardous weather outlook, Jul 9, 3:15 PM EDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
315 PM EDT Tue Jul 9 2024

INZ021-028>031-035>049-051>057-060>065-067>072-101915-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
315 PM EDT Tue Jul 9 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Remnants of Beryl will bring heavy rain, isolated tornadoes, and
lightning. Best chances for severe weather will be from 5PM to 12AM.

Storm motion will generally be from the southwest at around 35 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gusty winds of 40 to 50 mph on Wednesday along with an isolated
threat for thunderstorms.

A low potential for thunderstorms again at times Thursday through
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts, along with any
flooding or severe weather observed through tonight.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

In the hours before

Special weather statement, Jul 9, 5:54 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
554 PM EDT Tue Jul 9 2024

INZ072-092230-
Jennings IN-
554 PM EDT Tue Jul 9 2024

...A strong thunderstorm will impact portions of southern Jennings
County through 630 PM EDT...

At 553 PM EDT, Doppler radar was tracking a strong thunderstorm over
Scottsburg, or 18 miles southeast of Seymour, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
North Vernon, Vernon, Hayden, and Paris Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight EDT for south
central and southeastern Indiana.

&&

LAT...LON 3885 8580 3900 8578 3899 8544 3891 8545
      3891 8554 3888 8554 3888 8557 3885 8557
      3885 8561 3883 8561 3882 8563 3883 8565
      3882 8568 3882 8570 3883 8572 3881 8579
TIME...MOT...LOC 2153Z 201DEG 22KT 3870 8575

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ME
Special weather statement, Jul 9, 6:05 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
605 PM EDT Tue Jul 9 2024

INZ071-092230-
Jackson IN-
605 PM EDT Tue Jul 9 2024

...A strong thunderstorm will impact portions of central Jackson
County through 630 PM EDT...

At 605 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brownstown, or 10 miles southwest of Seymour, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Seymour, Brownstown, and Vallonia.

This includes Interstate 65 between mile markers 48 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight EDT for south
central Indiana.

&&

LAT...LON 3878 8596 3879 8611 3897 8612 3895 8582
TIME...MOT...LOC 2205Z 188DEG 19KT 3883 8602

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Updike

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:54 PM EDTSpecial Weather StatementINDJennings36 min
Jul 9, 6:05 PM EDTSpecial Weather StatementINDJackson25 min
Jul 9, 6:23 PM EDTSevere Thunderstorm WarningINDJennings37 min
Jul 9, 6:24 PM EDTSpecial Weather StatementINDDaviess36 min
Jul 9, 6:38 PM EDTTornado WarningINDDaviess, Martin37 min
Jul 9, 6:47 PM EDTTornado WarningINDKnox28 min
Jul 9, 7:06 PM EDTSevere Thunderstorm WarningINDDaviess, Knox39 min
Jul 9, 7:10 PM EDTSevere Thunderstorm WarningINDMartin35 min
Jul 9, 7:13 PM EDTSpecial Weather StatementINDLawrence47 min
Jul 9, 7:17 PM EDTTornado Warning Tornado observedINDKnox28 min
Jul 9, 7:18 PM EDTSevere Thunderstorm WarningINDLawrence42 min
Jul 9, 7:20 PM EDTTornado WarningINDMartin40 min
Jul 9, 7:48 PM EDTSpecial Weather StatementINDDaviess, Martin27 min
Jul 9, 7:50 PM EDTSevere Thunderstorm WarningINDGreene, Lawrence, Martin, Monroe, Owen25 min
Jul 9, 7:55 PM EDTSpecial Weather StatementINDMonroe35 min

Nearby

Tornado Warnings in Indiana, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.